Alert archive / New York / Frost Advisories in 2018

Frost Advisory 5, NWS New York, NY

October 30, 2018Suffolk County, New York

NWS New York, NY issued this frost advisory at Oct 30, 2018, 4:03 AM EDT for Suffolk County, New York. It took effect at Oct 31, 2018, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2018, 4:03 AM EDT (08:03 UTC)
In effect from
Oct 31, 2018, 1:00 AM EDT
Expired
Oct 31, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS71 KOKX 300803
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
403 AM EDT Tue Oct 30 2018

NYZ081-302030-
/O.UPG.KOKX.FZ.A.0003.181031T0500Z-181031T1300Z/
/O.NEW.KOKX.FR.Y.0005.181031T0500Z-181031T1300Z/
Southeastern Suffolk-
403 AM EDT Tue Oct 30 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Upton has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Wednesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...around 30 in the Pine Barrens, and in the 30s 
  elsewhere. 

* TIMING...Late tonight into early Wednesday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$
3 follow-up statements
939 
WWUS71 KOKX 301937
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
337 PM EDT Tue Oct 30 2018

NYZ079-310900-
/O.EXA.KOKX.FR.Y.0005.181031T0500Z-181031T1300Z/
Northeastern Suffolk-
337 PM EDT Tue Oct 30 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Upton has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Wednesday.

* TEMPERATURES...Near 30 to 35.

* TIMING...Late tonight into early Wednesday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$

NYZ081-310900-
/O.CON.KOKX.FR.Y.0005.181031T0500Z-181031T1300Z/
Southeastern Suffolk-
337 PM EDT Tue Oct 30 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Near 30 to 35.

* TIMING...Late tonight into early Wednesday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$
811 
WWUS71 KOKX 310712
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
312 AM EDT Wed Oct 31 2018

NYZ079-081-311300-
/O.CON.KOKX.FR.Y.0005.000000T0000Z-181031T1300Z/
Northeastern Suffolk-Southeastern Suffolk-
312 AM EDT Wed Oct 31 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Near 27 to 35.

* TIMING...Into early Wednesday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants should be protected.

&&

$$
052 
WWUS71 KOKX 311259
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
859 AM EDT Wed Oct 31 2018

NYZ079-081-311400-
/O.EXP.KOKX.FR.Y.0005.000000T0000Z-181031T1300Z/
Northeastern Suffolk-Southeastern Suffolk-
859 AM EDT Wed Oct 31 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures will continue to warm up through the 40s and 50s this
morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at Oct 30, 1:34 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 30, 1:34 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
134 AM EDT Tue Oct 30 2018

.SYNOPSIS...
High pressure builds in across the region today and then
shifts off the southeast coast tonight into Wednesday. A warm
front moves across on Thursday into Thursday night. An
associated cold front moves across late Friday into early
Saturday. High pressure gradually builds in behind it for the
weekend. Another low pressure system approaches from the south
and west for early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Surface high pressure starts to build into the region
early this morning. Partly cloudy skies initially with a trend
downward with regard to coverage once the shortwave axis moves
east. Temperatures should range from the middle 30s to lower
40s, with the warmest temperatures across the NYC metro.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
The short term period will be dry with surface high pressure
building south of the region. Any left over clouds early
this morning should clear, making for a sunny afternoon.
Temperatures climb into the 50s.

Mostly clear skies and light winds are expected for tonight.
This will make for good radiational cooling. The best chances to
see temperatures fall below freezing will be on the south fork
of Suffolk County. Since the growing season continues there,
have issued a freeze watch for that location. Elsewhere, expect
temperatures in the middle and upper 30s and 40s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The pressure gradient will increase ahead of a cold front Wednesday.
The cold front stalls out, becomes stationary Wednesday night
northwest of the region. This becomes part of a system developing in
the Mississippi Thursday and will move northward as a warm front and
stays along west of Appalachians into Ohio and interior parts of the
Northeast through Thursday night. The parent low will be deepening
and traveling northeastward from Mississippi through Tennessee and
Ohio Valleys Thursday through Thursday night.

The aforementioned weather pattern will result in a warmer than
normal airmass across the local region from the continuous warm air
advection from low level southwest flow. Rain showers will become
more probable Thursday and then more widespread Thursday night
through Friday night. PWATS could potentially reach near 1.5 inches
during this timeframe. Some heavy rain at times will be possible.
Some surface based and elevated instability (from slightly negative
Showalter indices) is shown with the forecast models so isolated
thunderstorms were mentioned in the forecast. Also, a substantial
low level jet will develop along the coast Thursday night into
Friday as conveyed by model 925mb wind speeds of 50-60 kt. This
will help provide low level forcing and lift.

Large model differences begin Friday with position and track of low
which will lead to uncertainty in the timing of rain and potential
thunderstorms as well.

The low and front move east of the region Saturday with a colder
airmass moving in. High pressure then moves in from the west for the
rest of the weekend. Surface flow switches to more of a W to NW flow
Saturday through Sunday. For Sunday night, the flow becomes more
easterly with center of high moving across central and northern New
England.

The high moves off into the Canadian Maritimes early next week with
another low pressure system developing and approaching from the
southwest which will eventually bring the next chance of rain.

Daytime highs stay mainly in the 60s Wednesday through Friday and
mainly in the 50s for the weekend and next Monday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Low pressure lifts up into the Canadian maritimes through
Tuesday, while high pressure approaches from the west.

VFR. WNW winds 10 kt or less overnight, then NW around 10 kt on
Tuesday with Gusts 15-18 kt. Winds at or just right of 310 magnetic
on Tuesday.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Wed...VFR with sw winds up to 25 kt.
.Thu-Fri...A strong frontal system will impact the area. SW
gusts up to 30 kt possible ahead of the front. MVFR or lower
with showers and isolated thunderstorms.
.Sat...VFR.

&&

.MARINE...
Small Craft Conditions will continue on the ocean waters
through much of the day as wind gusts remain around 25 kt and
seas fall to around 5 ft. On the non ocean waters, sub-sca
conditions are expected with winds general gusting to 20 kt.

Conditions fall below SCA conditions on all waters tonight as
high pressure builds nearby.

SCA conditions are forecast across the ocean for much of the long
term Wednesday through the first half of the weekend. Ocean
waters have a low chance of gales at times for Wednesday through
Friday. For Friday night through Saturday night, the ocean
forecast SCA conditions are mainly due to forecast seas. For non-
ocean waters, conditions are forecast to remain mainly below SCA
criteria but wind gusts could get to SCA criteria at times
Wednesday through Friday.

&&

.HYDROLOGY...
No significant rainfall is expected across the region through
mid week.

Heavy rain possible at times with slow moving frontal system
Thursday night through Saturday. Potential for 1-2 inches of rain
with locally higher amounts but there is much uncertainty with exact
rainfall amounts at this time. Minor flooding will be possible in
low lying and poor drainage areas with the extended period of
rainfall with intermittent periods of heavy rain.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Watch from late tonight through Wednesday morning for
     NYZ081.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ355.
     Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353.

&&

SYNOPSIS...BC/JM
NEAR TERM...BC/DS/PW
SHORT TERM...BC
LONG TERM...JM
AVIATION...MD/DW
MARINE...BC/JM/PW
HYDROLOGY...BC/JM
EQUIPMENT...
Hazardous weather outlook, Oct 29, 4:27 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New York NY
427 PM EDT Mon Oct 29 2018

ANZ330-335-338-340-345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-
078>080-176>179-302000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
427 PM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-302000-
Southeastern Suffolk-
427 PM EDT Mon Oct 29 2018

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-302000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
427 PM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a low chance of gale force wind gusts at times
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:41 PM EDTSmall Craft AdvisoryOKX4 days

Nearby

Frost Advisories in New York, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.